Kentucky, 2023Damaging Wind in Kentucky, July 5, 2023
July 5, 2023 · NWS PAH · 1 event in 1 county or zone
A small, isolated thunderstorm cell produced damaging winds over a very small area in Hopkinsville. The storm occurred in hot, unstable air ahead of a cold front over southeast Missouri.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A small, isolated thunderstorm cell produced damaging winds over a very small area in Hopkinsville. The storm occurred in hot, unstable air ahead of a cold front over southeast Missouri.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 5, 2:03 PM CST, 2 hours 44 minutes earlier.
Area forecast discussion, Jul 5, 2:03 PM CST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
303 PM CDT Wed Jul 5 2023
.SHORT TERM...(Tonight through Friday night)
Issued at 302 PM CDT Wed Jul 5 2023
An MCV moving into west central Illinois is helping to initiate
convection over the Ozark Foothills of southeast Missouri.
Moderate instability will sustain some healthy updrafts through
the afternoon as they move east through southeast Missouri and
southern Illinois, but weak shear will prevent any significant
updraft organization. Steep low-level lapse rates and some decent
DCAPE will allow for isolated strong to severe storms with
damaging winds. The severe threat will come to an end with sunset
and the convection may not reach southwest Indiana or the
Pennyrile of west Kentucky before dissipating.
We should be dry overnight into Thursday morning, but with a weak
cold front and weak troughing aloft, will leave some small PoPs in
the east just to be safe. Much of the 12Z guidance still tries to
develop convection in lingering low-level moisture behind the
surface trough/wind shift Thursday afternoon. Would expect this
activity to be widely scattered at best, mainly over southern
portions of southeast Missouri and west Kentucky. Once again wind
fields will be weak, and instability is questionable with
uncertainties as to how much heating will occur and how much
moisture will remain behind the boundary. Cannot completely rule
out an isolated strong storm or two, but severe weather is not
anticipated at this time.
Thursday night and most of Friday will be dry with weak zonal
flow aloft and surface high pressure in control. The flow aloft
may become cyclonic Friday night and that could bring an area of
convection into southeast Missouri or southern Illinois prior to
sunrise Saturday morning. This will likely be in some linear form,
so strong winds cannot be ruled out at this point. Locally heavy
rainfall and lightning would also be a concern.
Heat indices have climbed into the 100-105 range mainly over
southeast Missouri and southern Illinois, but it should be
fleeting as the convection and associated cloud cover overspread
the area through the afternoon.
Stayed very close to the NBM guidance for temperatures through the
period.
.LONG TERM...(Saturday through Wednesday)
Issued at 302 PM CDT Wed Jul 5 2023
The Quad State area will be stuck in west to northwest flow
aloft between persistent troughing over eastern Canada and
persistent ridging over the southern Rockies through the first
half of next week. There is a good signal in most of the 12Z
guidance for a disturbance in the flow to produce an area of
showers and thunderstorms that will move eastward through the
region at some point from late Friday night through Saturday
evening. This could be an organized MCS, so strong winds cannot be
ruled out, and heavy rainfall will also be possible.
There have been signs of a second disturbance and round of
showers and storms Sunday into Monday, but it is not looking as
obvious in the 12Z model data. As with the first, if it occurs, strong
winds, heavy rainfall, and lightning would all be possible. It
would likely take a path farther south than the first. WPC's QPF
hits it pretty hard Sunday into Sunday night, and the combination
of the two systems produces rainfall ranging from 1" in the north
to around 3" in the south.
Most of the 12Z guidance pushes the active cyclonic flow to our
east by Monday, putting the Quad State in northwest flow aloft
with high pressure in charge at the surface. The NBM as it always
wants to do, keeps a slight chance PoP somewhere over the region
just about every period, but it sure looks like Monday and Tuesday
will be dry. There is some consistency amongst the 12Z guidance
that another disturbance and surface front will attempt to bring
convection southward into the Quad State next Wednesday or
Wednesday night.
High temperatures will generally be below normal in the lower half
of the 80s Saturday with the clouds and precipitation expected.
They will then trend warmer through the rest of the period
reaching above normal in the upper 80s to lower 90s for Tuesday
and next Wednesday. Lows will generally be in the mid to upper
60s, or near normal through the period.
&&
.AVIATION...
Issued at 1212 PM CDT Wed Jul 5 2023
A broken line of SHRA/TSRA will likely impact KCGI around 21Z. The
convection will likely be more isolated as it reaches KPAH and
KMVN and is likely to dissipate completely before reaching KEVV
and KOWB. Otherwise, VFR conditions are expected, but an MVFR
ceiling cannot be ruled out late tonight and in the morning.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
SHORT TERM...DRS
LONG TERM...DRS
AVIATION...DRS
Hazardous weather outlook, Jul 5, 2:26 PM CST, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
326 PM CDT Wed Jul 5 2023
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
326 PM CDT Wed Jul 5 2023 /426 PM EDT Wed Jul 5 2023/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
An isolated severe storm will remain possible through sunset across
southeast Missouri, southern Illinois, and the Purchase Area of
west Kentucky. Damaging wind will be the main severe concern. The
storms will weaken and become less numerous as they move toward
southwest Indiana and west Kentucky this evening. A few storms
could linger in the east through the night. Locally heavy rainfall
and lightning will accompany any storms.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A few thunderstorms will be possible mainly over west Kentucky and
southern portions of southeast Missouri Thursday afternoon. Locally
heavy rainfall and lightning will be the primary concerns.
A good chance of thunderstorms is forecast for all or a portion of
the area from late Friday night through Sunday night. Heavy
rainfall, gusty winds and lightning will be the primary concerns.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
DRS
In the hours before
Local storm report, Jul 5, 3:39 PM CST, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
439 PM CDT Wed Jul 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM Tstm Wnd Dmg Poplar Bluff 36.77N 90.41W
07/05/2023 Butler MO Emergency Mngr
Multiple trees down reports of power outages
and a tree fell on a house.
&&
BMLocal storm report, Jul 5, 3:41 PM CST, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
441 PM CDT Wed Jul 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 PM Hail Poplar Bluff 36.77N 90.41W
07/05/2023 E0.25 inch Butler MO Trained Spotter
&&
BMSpecial weather statement, Jul 5, 3:48 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Paducah KY
448 PM CDT Wed Jul 5 2023
ILZ076-052230-
Wayne IL-
448 PM CDT Wed Jul 5 2023
...A strong thunderstorm will impact portions of northern Wayne
County through 530 PM CDT...
At 448 PM CDT, Doppler radar was tracking a strong thunderstorm near
Helm, or 16 miles northeast of Mount Vernon, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cisne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3860 8815 3850 8815 3835 8870 3861 8869
TIME...MOT...LOC 2148Z 250DEG 28KT 3846 8867
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ATLLocal storm report, Jul 5, 4:03 PM CST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
503 PM CDT Wed Jul 5 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM Tstm Wnd Dmg Poplar Bluff 36.77N 90.41W
07/05/2023 Butler MO Emergency Mngr
Corrects time previous tstm wnd dmg report
from Poplar Bluff. Multiple trees down,
reports of power outages and a tree fell on
a house.
&&
RSTSpecial weather statement, Jul 5, 4:11 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Paducah KY
511 PM CDT Wed Jul 5 2023
KYZ001>003-006-MOZ112-114-052245-
Carlisle KY-Graves KY-Fulton KY-Hickman KY-New Madrid MO-
Mississippi MO-
511 PM CDT Wed Jul 5 2023
...Strong thunderstorms will impact portions of Fulton, Carlisle,
Hickman, Graves, southeastern Mississippi and east central New Madrid
Counties through 545 PM CDT...
At 510 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Lovelaceville to near Clayton.
Movement was east at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Mayfield and Cayce around 530 PM CDT.
Other locations in the path of these storms include Fulton.
This includes Interstate 69 in Kentucky between Mile Markers 1 and
34.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3647 8950 3650 8949 3650 8953 3690 8913
3688 8848 3652 8849 3650 8851 3651 8932
3650 8942 3646 8946
TIME...MOT...LOC 2210Z 271DEG 36KT 3688 8886 3650 8928
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ATLSpecial weather statement, Jul 5, 4:44 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Paducah KY
544 PM CDT Wed Jul 5 2023
ILZ076-052300-
Wayne IL-
544 PM CDT Wed Jul 5 2023
...A strong thunderstorm will impact portions of northeastern Wayne
County through 600 PM CDT...
At 544 PM CDT, Doppler radar was tracking a strong thunderstorm near
Schnell, or 12 miles southwest of Olney, moving northeast at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern Wayne
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3860 8815 3851 8815 3853 8825 3860 8825
TIME...MOT...LOC 2244Z 208DEG 10KT 3857 8819
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ATLThunderstorm Wind, Christian
- When
- July 5, 4:47 PM CST
- Where
- Christian County, Hopkinsville
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 36.850, -87.480
There was wind damage to several roofs in the area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in South Carolina, July 5, 2023$5.0 million · 1 event
- Flash Flooding and Damaging Winds in Illinois, July 5, 20232 injured · $700,000 · 52 kt wind · 17 events
- Damaging Winds in Tennessee, July 5, 2023$753,000 · 65 kt wind · 3 events
- Damaging Wind in Virginia, July 5, 2023$100,000 · 52 kt wind · 1 event
- Flood and Hail in Wisconsin, July 5, 2023$23,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Texas, July 5 to 6, 2023$15,000 · 2.5 in hail · 15 events
- Hail and Damaging Winds in Maine, July 5, 20232 injured · 52 kt wind · 5 events
- Hail and Damaging Winds in Indiana, July 5, 202369 kt wind · 9 events
- Hail and Damaging Winds in New Mexico, July 5, 20232.75 in hail · 7 events
- Hail and Damaging Winds in Texas, July 5 to 6, 20231 in hail · 7 events
- Damaging Winds in North Carolina, July 5, 202350 kt wind · 6 events
- Flash Flooding and Damaging Winds in North Carolina, July 5, 202350 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105020.